Tinnitus is the name for hearing noises that aren't caused by an outside source. It's not usually a sign of any serious conditions and generally improves over time. There are treatments that can help.
Check if you have tinnitus
Tinnitus can sound like:
- music or singing
You may hear these sounds in 1 or both ears, or in your head. They may come and go, or you might hear them all the time.
See a GP if:
- you have tinnitus regularly or constantly
- your tinnitus is getting worse
- your tinnitus is bothering you – for example, it's affecting your sleep or concentration
Ask for an urgent GP appointment if you have tinnitus:
- after a head injury
- with sudden hearing loss, weakness in the muscles of your face, or a spinning sensation (vertigo)
- that beats in time with your pulse
What happens at your appointment
Your GP will look in your ears to see if your tinnitus is caused by something they can treat, such as an ear infection or a build-up of earwax.
They might also check for any hearing loss.
You may be referred to a specialist for further tests and treatment.
Things you can try to ease tinnitus
- do not have total silence – listening to soft music or sounds (called sound therapy) can distract you from the tinnitus
- do not focus on it, as this can make it worse – hobbies and activities can help take your mind off it
Treatments for tinnitus
If the cause of your tinnitus is unknown or can't be treated, your GP or specialist may refer you for a type of talking therapy.
This could be:
- tinnitus counselling – to help you learn about your tinnitus and find ways of coping with it
- cognitive behavioural therapy (CBT) ↗ – to change the way you think about your tinnitus and reduce anxiety
- tinnitus retraining therapy – using sound therapy to retrain your brain to tune out and be less aware of the tinnitus
Tinnitus retraining therapy may be available on the NHS for people with severe or persistent tinnitus. It's widely available privately.
Causes of tinnitus
It's not always clear what causes tinnitus, but it's often linked with:
- some form of hearing loss ↗
- Ménière's disease ↗
- conditions such as diabetes, thyroid disorders or multiple sclerosis
- anxiety or depression
- taking certain medication – tinnitus can be a side effect of some chemotherapy medicines, antibiotics, non-steroidal anti-inflammatory drugs (NSAIDs) ↗ and aspirin